Florida, 2012Lightning Strike in Florida, August 15, 2012
August 15, 2012 · NWS TAE · 1 event in 1 county or zone
Lightning caught a home on fire in Inlet Beach.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning caught a home on fire in Inlet Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 15, 2:45 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 15, 2:45 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 AM EDT Wed Aug 15 2012
.NEAR TERM [Through Today]...Very complex fcst for today, as even
though the Global Models are in good agreement that the SE U.S. will
remain in the weak Upper Trof, there are some indications that a brief
shot of drier air at the mid-upper levels will advect in from the NW
today. However, the lower levels are still quite saturated, and with
the Mean Layer Vector Wind (MLVW) from 1000-700 mb strong out of the
SW (Type 5 Sea Breeze Regime) this morning, plenty of new Land
Breeze Convection has already developed over the FL panhandle and
the adjacent coastal waters of the FL Big Bend as of 330 AM EDT.
Expect this development to continue with additional inland
propagation through sunrise, with some decrease in coverage during
the morning hours. For this afternoon, expect the drier air to have
some impact on Pops (especially to the N and W), and with the MLVW
gradually becoming more westerly and decreasing in magnitude, went
with a general 20-40% PoP distribution from NW to SE across the CWA.
This is also very close to a blend of the MAV, MET, and the locally
derived CamPoP (based of the Hi-Res guidance), and the Confidence
Grids (which blend the Hi-Res and Global Guidance). While we are
already a bit higher than our adjacent offices, would not be
surprised if these will ultimately need a slight upward nudge before
the day is through, as the convective activity is already greater
than expected. Also, added Gusty Winds to the Grids this afternoon
in those areas where the PoPs are at chance levels (all of N FL and
parts of SC GA), as SPC has outlooked our CWA in a 5% Risk, and some
of our locally derived parameters are indicating an increased risk
of microbursts in the stronger storms, and there were a few Svr
Storms over SE AL on Tue. For Max Temps, used a Blend of the hotter
and drier GFS (MAV) with the cooler and wetter NAM (MET), to obtain
generally lower to middle 90s, rising from SE to NW with the lower PoPs.
&&
.SHORT TERM [Tonight Through Friday]...It still appears to be a
fairly tricky PoP fcst through the remainder of the Short Term
Period, as the Upper Trof (which has been predominant over our CWA
through much of the summer) is expected to steepen yet again. The
main differences in the models will be moisture return and impulses
of energy rounding the base of the Trof, and believe the 00 UTC run
of the GFS to be biased towards drier conditions in comparison to
the NAM and new ECMWF, especially on Thu (where the MAV went no
higher than 20% across the board for PoPs). Again, used a
Multi-Blend approach, with a resultant of generally 30-40% PoPs
(with just a small sliver of 20% over our extreme NW border areas).
Again, the NAM and ECMWF are returning the deep layer moisture more
quickly with a vort lobe rounding the base of the Trof, while the
GFS has the energy, but appears to dry yet again. By Friday, bumped
PoPs back up to 40-50% as the Trof should steepen a bit further and
pull in additional deep layer moisture from the Gulf. For Temps, again
used very close to a blend of the cooler and wetter NAM (MET) and
the hotter and drier GFS (MAV) to get temps very close to Climo
levels, generally with Highs in the lower 90s and Lows in the lower
to middle 70s.
&&
.LONG TERM [Friday night through next Wednesday]...
This period should be a convectively active one. The long wave
trough will remain in place across the eastern U.S. through the
period and actually amplify further into the southeastern states
from the weekend into early next week. The trough will take on a
positive tilt by Sunday with the axis remaining west of the area. An
upper level jet will become established along the Mid Atlantic coast
from Sunday into Tuesday with the right entrance region extending
southwestward into our forecast area. Impulses of short wave energy
will be intermittently moving through the base on the trough. So
there will be support at upper levels that will enhance convection.
At the surface, the front currently northwest of the area will lay
out and become stationary just north of the area through the during
of long term forecast. 1000-700 mb flow to the south of the boundary
will be out of the west or southwest (regimes 4 and 5). These are
favorable sea breeze climo regimes for high convective coverage.
With all of these factors in play, we see no reason to go lower than
a climatology PoP (40-50% this time of year). In fact the pattern
argues for higher PoP than this and we will indicate that for the
weekend. The abundant cloud cover and precipitation will result in
max temps generally running a few degrees below. Min temps should be
close to or slightly above normal.
&&
.AVIATION [Through 06z Thursday]...
Showers were redeveloping already across the coastal counties at TAF
issuance time. We included vicinity showers at ECP with a tempo
group for the pre-dawn hours. We maintained an IFR forecast during
this same time period at TLH, DHN and ABY where the greatest amount
of rain fell yesterday. Mid level dry air should allow these areas
to develop low ceilings and possibly low visibility. PoPs for the
daytime hours are being adjusted upward slightly and we now include
afternoon thunderstorms chances for TLH and VLD with morning TS
expected at ECP. Further north, only isolated convection is
anticipated in areas surrounding DHN and ABY.
&&
.MARINE...With the Subtropical Ridge axis forecast to remain to the
south of the Coastal Waters through much of the period, winds will
be generally out of the southwest at 10 knots or less with seas of 2
feet or less for the next several days. However, there could be some
local enhancements from time to time, both with the afternoon Sea
Breeze, and in any showers and thunderstorms which develop over the
marine area.
&&
.FIRE WEATHER...Typical of summer, RH will remain well above
critical levels over the next several days and red flag criteria
will not be threatened.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Gould
SHORT TERM...Gould
LONG TERM...Wool
AVIATION...Wool
MARINE...Gould/Wool
FIRE WEATHER...Wool
Hazardous weather outlook, Aug 15, 3:37 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 AM EDT WED AUG 15 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-161100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
537 AM EDT WED AUG 15 2012 /437 AM CDT WED AUG 15 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN TODAY...AND HAVE ALREADY BEGUN OVER PARTS OF
THE FLORIDA PANHANDLE...SOUTHEAST ALABAMA...AND COASTAL SECTIONS
OF THE FLORIDA BIG BEND...AS WELL AS MUCH OF THE COASTAL WATERS.
LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE IN THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...RAIN CHANCES WILL BE BACK ON THE INCREASE BY LATE THIS
WEEK AND THE UPCOMING WEEKEND...AND WILL REMAIN ELEVATED INTO
EARLY NEXT WEEK. THIS WILL BE DUE TO THE MEAN TROUGH REMAINING
ENTRENCHED AND EVEN STEEPENING OVER THE EASTERN U.S...WHICH HAS
BEEN THE PREDOMINANT SYNOPTIC SCALE PATTERN OVER OUR REGION THIS
SUMMER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
17-GOULD
Lightning, Walton
- When
- August 15, 6:30 AM CST
- Where
- Walton County, Inlet Beach
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.270, -86.000
Lightning caused a fire to a home in Inlet Beach. The fire remained confined to the attic but resulted in significant damage. Monetary damage was estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, August 15, 20121 death · $5,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in New Jersey, August 15, 2012$8.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 15 to 16, 2012$61,000 · 1.5 in hail · 18 events
- Flooding and Damaging Winds in Massachusetts, August 15, 2012$57,000 · 8 events
- Flash Flooding and Hail in Mississippi, August 15 to 16, 2012$37,000 · 1.25 in hail · 10 events
- Damaging Wind in Texas, August 15, 2012$50,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 15, 2012$45,000 · 56 kt wind · 2 events
- Flash Flood and Flooding in Massachusetts, August 15, 2012$35,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, August 15, 2012$26,000 · 50 kt wind · 11 events
- Wildfire in Kansas, August 15 to 16, 2012$25,000 · 1 event
- Hail and Damaging Winds in New York, August 15, 2012$7,000 · 1.5 in hail · 12 events
- Flooding in Rhode Island, August 15, 2012$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392343.